Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2017, 1:53 PM MDT for Lincoln County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 1:53 PM MDT (19:53 UTC)
- Expired
- Aug 13, 2017, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 104 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:56 PM MDT | FLASH FLOOD | 5 S Arabela, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1673 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
242
WGUS55 KABQ 131953
FFWABQ
NMC027-132245-
/O.NEW.KABQ.FF.W.0031.170813T1953Z-170813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
153 PM MDT SUN AUG 13 2017
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
East central Lincoln County in central New Mexico...
* Until 445 PM MDT.
* At 146 PM MDT, Doppler radar indicated nearly stationary
thunderstorms producing heavy rain on the south and southeast
slopes of Sunset Peak in the eastern Capitan Mountains. Radar
estimated over three inches of rain has already fallen. Another
inch of rainfall is possible. Flash flooding is expected to begin
shortly.
* Flash flooding will remain over mainly rural areas of east central
Lincoln County, impacting Escondido Creek and it's tributaries.
Route 368 will be impacted by flash flooding within drainages from
the southern and southeastern slopes of Sunset Peak. Roads E040
and E041 will also be impacted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3359 10521 3358 10518 3357 10517 3355 10511
3355 10505 3353 10498 3350 10492 3349 10494
3348 10509 3347 10523 3349 10529 3354 10532
3360 10531 3360 10525
$$
442 follow-up statements
594
WGUS75 KABQ 132121
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
321 PM MDT SUN AUG 13 2017
NMC027-132245-
/O.CON.KABQ.FF.W.0031.000000T0000Z-170813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
321 PM MDT SUN AUG 13 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
EAST CENTRAL LINCOLN COUNTY...
At 317 PM MDT, Doppler radar indicated heavy rain ending from
thunderstorms on the south and southeast slopes of Sunset Peak in
the eastern Capitan Mountains. Over 3.5 inches of rain fell from
thunderstorms earlier in the afternoon.
At 256 pm the emergency manager for Lincoln County reported a flash
in Escondido Creek crossing Route 368 between mile markers 10 and
11. This is about 5 miles south of Arabela. Other drainages crossing
Route 368 may also flood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3359 10521 3358 10518 3357 10517 3355 10511
3355 10505 3353 10498 3350 10492 3349 10494
3348 10509 3347 10523 3349 10529 3354 10532
3360 10531 3360 10525
$$
44530
WGUS75 KABQ 132243
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
443 PM MDT SUN AUG 13 2017
NMC027-132252-
/O.EXP.KABQ.FF.W.0031.000000T0000Z-170813T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-
443 PM MDT SUN AUG 13 2017
...THE FLASH FLOOD WARNING FOR EAST CENTRAL LINCOLN COUNTY WILL
EXPIRE AT 445 PM MDT...
Flood waters are receding. Flooding is no longer expected to pose a
threat to life, but nuisance flooding will continue in drainages
crossing Highway 368 south of Arabela, especially around mile
markers 10 and 11. Please continue to heed any remaining road
closures.
LAT...LON 3359 10521 3358 10518 3357 10517 3355 10511
3355 10505 3353 10498 3350 10492 3349 10494
3348 10509 3347 10523 3349 10529 3354 10532
3360 10531 3360 10525
$$
44What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 11:55 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 13, 11:55 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1155 AM MDT Sun Aug 13 2017 .AVIATION... 18Z TAF CYCLE Clouds building over the higher terrain of central and western NM will move southeast and develop into scattered -SHRA/TSRA thru the afternoon. Storms will produce strong outflow winds, heavy rainfall, and perhaps a brief cig/vsby restriction under the heaviest cores. Precip will focus over eastern NM aft 00Z as a northeasterly wind shift across the plains. SHRA/TSRA will likely continue well into the evening hours, followed by another round of low cigs from KLVS to KTCC aft 06Z. Guyer && .PREV DISCUSSION...253 AM MDT Sun Aug 13 2017... .SYNOPSIS... Showers and thunderstorms will favor central areas of the state today. Very dry air aloft will make it tough for storms to develop across northern New Mexico this afternoon. The one exception will be across the northeast highlands and northeast plains where enough low level moisture will remain for isolated strong to perhaps severe afternoon and evening storms. Dry west winds will make it difficult for showers and storms over the northwest quarter of the state Monday. Isolated activity is expected elsewhere. Dry west winds will continue Tuesday through Thursday, keeping storm chances mainly across eastern New Mexico. && .DISCUSSION... Isolated elevated convection continuing over northeast NM early this morning as a 60kt wind speed maxima remains over southern CO and far northern NM. This same speed max will shift south somewhat and result in a slight risk for severe thunderstorms across far northeast and east- central NM this afternoon and evening. Elsewhere on the southern end of the wly wind max, scattered showers and storms will develop this afternoon and move east at a good clip (~30kt). NAM12 continues to bring single digit RH values at 500mb over northwest and north- central NM this afternoon, making it pretty tough for any developing saturated updrafts to survive. Lowered shower/thunderstorm chances across the northern mountains as a result of this very dry air aloft. Dry west winds at all levels associated with a broad upper level trough moving ewd through the intermountain west take their toll Monday and especially beyond. West winds start to scour out low level moisture from the northwest quarter of the state Monday and across the western two thirds Tuesday through Thursday. Afternoon and evening thunderstorms will be hard to come by west of the central mountain chain Tuesday through Friday. A backdoor front is forecast to drop into eastern NM Friday as the above mentioned broad trough slides east, likely leading to more widespread convection across eastern NM and potentially sending low level moisture west of the central mountain chain Friday night. Meanwhile, the subtropical/Four Corners high begins rebuilding over southern NM Friday. ECMWF and to a lesser extent the GFS send the upper high ewd over TX next weekend. Both models bring an ely wave up from the southwest on day 9. High temperatures are forecast to be near average for mid August while low temperatures will likely be below average with the dry air moving in this week. Low temperatures flirting with the freezing mark are possible in the Moreno Valley (Eagle Nest and Angel Fire) Tuesday through Thursday mornings. 33 && .FIRE WEATHER... Once again, high dewpoints amidst the moist atmosphere and recent wetting storms have yielded excellent humidity recovery early this morning. A few showers are struggling to sustain themselves at this hour, mainly in northeast NM, and areas of low clouds and fog have also developed in the high humidity environment within east central to northeastern parts of the state. A disturbance aloft in UT is currently shifting east into CO, and this is expected to ignite storms, some of which may clip the far northeast corner of NM later today. Slightly drier air will hang back in north central to northwestern NM, but still most other zones are expected to observe scattered, if not numerous, showers and thunderstorms by late in the day. Any storms that develop in the eastern plains will have the potential to quickly turn strong to severe with large hail, gusty downburst winds, and heavy downpours. Temperatures will warm a few degrees in most areas this afternoon, bringing readings close to seasonal averages. This afternoon minimum relative humidity will be lowest, close to 20 percent, in the Four Corners region, but elsewhere readings should stay within a 30 to 50 percent range. High pressure in the upper levels of the atmosphere will re-situate itself over the Gulf Coast by Monday, staying more-or-less anchored for much of the rest of the week. Also on Monday, an upper level trough will move inland over the Great Basin in NV. Some drier air aloft will precede this upper feature, filtering into the northwestern and west central NM Monday. As the trough ejects a short wave toward the Rockies, it will send more drier air into western and central NM into Tuesday. Storm potential will consequently be reduced some in the far west on Monday, but more-so across central and western NM on Tuesday. In addition, moderate westerly breezes will return while dewpoints lower into the 30's and minimum RH falls back to the 15 to 25 percent range for many zones. Haines indices will also climb to 4 and 5 in much of the northwestern half of NM by Tuesday afternoon. As the aforementioned short wave trough overtakes the Rockies and moves into the Great Plains during the middle of the week, the drier air will be transported farther east, reducing storm chances more. For the remainder of the week, temperatures will stay within a few degrees of normal for mid August. A couple of weak back door fronts are advertised to flirt with the northeast quadrant of the state, one on Wednesday and another Thursday night into Friday. Any moisture rebounds from these fronts will be confined to fairly small spatial areas of northeastern NM, but could help with regenerating storms. && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 13, 3:56 AM MDT, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 356 AM MDT Sun Aug 13 2017 NMZ501>540-141130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 356 AM MDT Sun Aug 13 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms across far northeast and east-central New Mexico this afternoon and evening. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will favor areas near and south of Interstate 40 Monday afternoon and evening. Drier air from the west will keep thunderstorms confined mainly to the eastern plains Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening for far northeast and east-central NM for severe storms. 33
In the hours before
Special weather statement, Aug 13, 1:00 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
100 PM MDT SUN AUG 13 2017
NMZ539-540-131930-
Eastern Lincoln County-Southwest Chaves County-
100 PM MDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WEST CENTRAL
CHAVES COUNTIES UNTIL 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Elk, or 24 miles southeast of Ruidoso, moving south at
10 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Elk.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3296 10535 3296 10531 3319 10532 3320 10526
3298 10513 3293 10535
TIME...MOT...LOC 1859Z 344DEG 8KT 3311 10535
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:17 PM MDT | Special Weather Statement | ABQ | Mora | 28 min |
| Aug 12, 6:41 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 12, 6:44 PM MDT | Special Weather Statement | ABQ | McKinley | 31 min |
| Aug 12, 7:03 PM MDT | Special Weather Statement | ABQ | San Miguel | 27 min |
| Aug 12, 7:17 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 88 min |
| Aug 12, 7:22 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 38 min |
| Aug 12, 7:34 PM MDT | Special Weather Statement | ABQ | 26 min | |
| Aug 12, 7:44 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Aug 12, 8:00 PM MDT | Special Weather Statement | ABQ | Socorro | 30 min |
| Aug 12, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 30 min |
| Aug 12, 8:35 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 115 min |
| Aug 12, 8:40 PM MDT | Areal Flood Advisory | ABQ | Socorro | 95 min |
| Aug 12, 8:59 PM MDT | Special Weather Statement | ABQ | Guadalupe | 31 min |
| Aug 13, 12:28 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 3 hr |
| Aug 13, 1:00 PM MDT | Special Weather Statement | ABQ | 30 min | |
| Aug 13, 1:35 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 13, 2:24 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 13, 2:48 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 42 min |
| Aug 13, 2:51 PM MDT | Special Weather Statement | ABQ | Union | 24 min |
| Aug 13, 2:56 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 13, 3:04 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 56 min |
| Aug 13, 3:14 PM MDT | Special Weather Statement | ABQ | Mora | 31 min |
| Aug 13, 3:16 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Aug 13, 3:25 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Aug 13, 3:25 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 65 min |
| Aug 13, 3:28 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| Aug 13, 3:32 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Mora | 58 min |
| Aug 13, 3:34 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 41 min |
| Aug 13, 3:47 PM MDT | Areal Flood Advisory | ABQ | Union | 118 min |
| Aug 13, 3:48 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 42 min |
| Aug 13, 3:54 PM MDT | Areal Flood Advisory | ABQ | De Baca, Quay | 111 min |
| Aug 13, 4:01 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Mora | 119 min |
| Aug 13, 4:19 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 56 min |
| Aug 13, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Mora, San Miguel | 53 min |
| Aug 13, 4:35 PM MDT | Areal Flood Advisory | ABQ | De Baca, Guadalupe, Quay | 115 min |
| Aug 13, 4:49 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 116 min |
| Aug 13, 5:15 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| Aug 13, 5:24 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 111 min |
| Aug 13, 5:34 PM MDT | Special Weather Statement | ABQ | Harding | 26 min |
| Aug 13, 5:41 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 34 min |
| Aug 13, 5:53 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Union | 112 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.